Pennsylvania, 2001Hail and Damaging Winds in Pennsylvania, April 9, 2001
April 9, 2001 · NWS PBZ · 7 events in 6 counties and zones
5 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 3:15 PM EST, 29 minutes earlier.
Area forecast discussion, Apr 9, 3:15 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON APR 9 2001
IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS
MOVING THROUGH OHIO HEADWATERS.
FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE
ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK.
SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL
OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND
AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES
OKAY. ...GIORDANO
PIT 53 66 52 66 / 40 70 90 60
HLG 53 66 52 66 / 40 70 90 60
MGW 51 66 52 68 / 50 70 90 60
ZZV 53 67 52 68 / 50 70 90 60
PHD 53 67 52 68 / 50 70 90 60
FKL 41 61 48 61 / 30 70 90 60
DUJ 41 61 48 61 / 30 70 90 60
LBE 53 66 52 66 / 40 70 90 60
BTP 53 66 52 66 / 40 70 90 60
IDI 53 66 52 66 / 40 70 90 60
ODM 53 66 50 67 / 40 70 90 60
.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041.
PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008...
PAZ013>015.
WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.
In the hours before
Special weather statement, Apr 9, 9:56 AM EST, 5 hours 48 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-092100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON APR 9 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 500 PM EDT MONDAY AFTERNOON...
IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFF,ERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
BROOKE HANCOCK MARSHALL OHIO
Special weather statement, Apr 9, 3:37 PM EST, 7 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT MON APR 9 2001
...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT
UNTIL 1000 PM EDT MONDAY EVENING...
IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
IN WEST VIRGINIA THIS WATCH INCLUDES 7 COUNTIES...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO WETZEL
Thunderstorm Wind, Butler
- When
- April 9, 3:44 PM EST
- Where
- Butler County, Butler Jct
- Measured
- 68 kt (78 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -79.867
A thunderstorm wind gust to 78 MPH blew a few windows out of a house and caused minor roof damage.
Thunderstorm Wind, Indiana
- When
- April 9, 3:48 PM EST
- Where
- Indiana County, Indiana
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.633, -79.150
Thunderstorm winds peeled a rubber membrane off the roof of a business in downtown Indiana. Parts of the roofing material fell onto two parked cars, producing minor damage.
Hail, Butler
- When
- April 9, 3:51 PM EST
- Where
- Butler County, Sarver
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -79.733
Hail, Westmoreland
- When
- April 9, 3:55 PM EST
- Where
- Westmoreland County, Bagdad
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.650, -79.633
Hail, Armstrong
- When
- April 9, 4:00 PM EST
- Where
- Armstrong County, Freeport
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -79.683
Hail, Washington
- When
- April 9, 4:15 PM EST
- Where
- Washington County, 4 mi N of Canonsburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -80.200
Hail, Allegheny
- When
- April 9, 4:16 PM EST
- Where
- Allegheny County, Carnegie
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.417, -80.083
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, April 9, 20011 death · $70 million · 3 in hail · 50 events
- Tornado and Hail in Ohio, April 9, 20011 injured · $1.3 million · F2 · 36 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 2001$2.1 million · F1 · 39 events
- Damaging Wind in California, April 9, 20011 death · 1 event
- Hail and Damaging Winds in Indiana, April 9 to 10, 2001$200,000 · 4.5 in hail · 49 events
- Heavy Snow in Montana, April 9, 2001$1.2 million · 1 event
- Flash Flood and Flood in Pennsylvania, April 9, 2001$150,000 · 0.75 in hail · 4 events
- Hail in Michigan, April 9, 2001$140,000 · 1 in hail · 4 events
- Tornado and Hail in Illinois, April 9 to 10, 2001$100,000 · F0 · 10 events
- Damaging Wind in Pennsylvania, April 9, 2001$150,000 · 1 event
- Tornadoes and Hail in Pennsylvania, April 9, 2001$65,000 · F0 · 11 events
- Heavy Rain in New York, April 9 to 10, 2001$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240076, 5240077, 5240078, 5240079, 5240080, 5240081, 5240082.